Thunderstorm Wind, Cass
- When
- July 7, 10:24 PM CST
- Where
- Cass County, 5.12 mi ESE of Griswold
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Public
- Coordinates
- 41.200, -95.060
Wind gust measured on a PWS in southwest Cass County.
A line of thunderstorms tracked south and eastward out of South Dakota and Nebraska into western and central Iowa on the night of July 7, 2025. These storms brought strong winds to the area, particularly over western and southwestern Iowa with estimated gusts reaching 70 mph at times.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
A line of thunderstorms tracked south and eastward out of South Dakota and Nebraska into western and central Iowa on the night of July 7, 2025. These storms brought strong winds to the area, particularly over western and southwestern Iowa with estimated gusts reaching 70 mph at times. These winds resulted in tree and crop damage, with multiple reports of tree branches snapped and entire trees blown down. Before the main line arrived, the Des Moines metro area experienced a downburst event as a cell formed directly overhead and began raining heavily. This resulted in reports of tree branch damage and at least one tree blown across a roadway. The line of storms then moved through the metro area afterwards, although winds weren't as strong with the main line as they were in southwestern Iowa. In addition to the strong winds, intense and efficient rainfall was observed, especially over central Iowa where rainfall occurred prior to the arrival of the line of thunderstorms. Rainfall amounts of 3 to 5 inches were measured in the metro area. The line of thunderstorms continued south and eastward through the night, but strength and severity diminished as the night progressed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 7, 5:31 PM CST, 4 hours 53 minutes earlier. Its key messages:
Area Forecast Discussion National Weather Service Des Moines IA 631 PM CDT Mon Jul 7 2025 ...Updated for the 00z Aviation Discussion... .KEY MESSAGES... - A few thunderstorms southern Iowa this afternoon, but most places staying dry. - Severe storms possible over western Iowa mid to late evening into early Tuesday morning. The main hazard is damaging wind gusts up to 70 mph. - Additional shower and storm chances Tuesday with severe weather unlikely. Renewed, widespread storm chances at times Thursday night to Friday night. && .DISCUSSION... Issued at 244 PM CDT Mon Jul 7 2025 Early afternoon upper level water vapor imagery from GOES-East shows a cyclonic spin over the southern Manitoba province with the shortwave trough axis into the Dakotas. Convection is ahead of this area while over Iowa there are low level cumulus clouds, particularly over eastern and southern Iowa, with a ribbon of high clouds from southwest into north central Iowa. Temperatures have warmed well into the low and middle 80s and this is nearing the convective temperature in forecast soundings. While there is a slight warm layer aloft, we may be able to overcome this for a few storms this afternoon over southern Iowa with a few storms already over eastern Iowa. With these storms favoring more airmass variety with little available shear, main concern would be sub-severe gusty winds as thunderstorms collapse with this activity diminishing toward sunset. As we head into this evening, will be watching clusters of thunderstorms over South Dakota and northeastern Nebraska start to head southeastward along the MUCAPE axis over western Iowa. These storms could be severe with damaging wind gusts up to 70 mph possible into a few of our western counties such as Sac and Crawford mid to late evening. The outflow looks to push out ahead of these storms making them becoming out of balance. Thus, current expectation is that the severity wanes quickly east of roughly Highway 71 and south I-80. Still, subsevere gusty winds of 40 to 55 mph may still occur with this most likely for areas south of I-80 and also likely west of I-35. Rainfall amounts will generally be around or under an inch, though a few places in western or southern Iowa could receive between 1.5 to 2 inches per latest HREF localized probability matched mean. With the expected progressive nature of these storms, not anticipating any short-term hydrology concerns. All of these storms should be largely out of our service area by or shortly after sunrise Tuesday. However, a few showers or storms may continue Tuesday along a surface boundary over southern or eastern Iowa. Additionally, a few storms may try to develop in the afternoon over north central Iowa along the 850mb boundary. Subcloud dry air may contribute to a few gusty winds, but this should all be below severe limits with deep layer shear being less than 25 if not 20 knots. While the previous sentences make it sound wet, expectation is that many places will stay dry during the day Tuesday over central Iowa. High pressure will transit across the region Tuesday night into Wednesday providing a less active period of weather with seasonable temperatures. However, this is short-lived as a shortwave trough off the west central coast moves eastward flattening the Rockies ridge as it nears the state by late Thursday. There will be some phasing of the thermodynamic and kinematic fields and a favorable instability and deep shear space as the shortwave lifts through the region. This will make for periods of thunderstorms from Thursday night through Friday night over Iowa. Strong to probably a few severe storms will be possible in this period per the pattern and supported by various AI and ML guidance. Efficient rainfall processes may be in play with deep warm cloud depths and precipitable water values of 1.5 to around 2 inches, though the heavy rainfall concerns may be mitigated depending on storm speeds. While ensemble means have just a 30% chance of over an inch in 24 hours, the deterministic 0 or 6z GFS, ECMWF, and CMC have between 1 and 3 inches in some 24 hour period between late Thursday and late Friday. Early week soil moisture percentiles are above the 80th level north of roughly Highway 30 and while there will be some drying between later Tuesday through late Thursday, this area may be more vulnerable to renewed water issues if those rainfall amounts fall over the more vulnerable basins. && .AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/... Issued at 627 PM CDT Mon Jul 7 2025 Primarily VFR conditions prevail this evening with only a few cumulus clouds drifting through the area. Later this evening, thunderstorms will begin to track into the state from the northwest. Confidence is pretty low in how this line of storms will look as it moves into the forecast area, so have timed out the most likely windows using PROB30 groups and will amend as needed. There is the potential for damaging winds with these storms, but will wait for higher confidence in thunderstorm impacts at TAF sites before including in the forecast. A brief period of low cloud cover moves in across the north tomorrow morning, primarily impacting KMCW. Winds remain light and fairly variable through most of the TAF period, although did include a prevailing direction through the day tomorrow. && .DMX WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Ansorge AVIATION...Dodson
Hazardous Weather Outlook National Weather Service Des Moines IA 313 PM CDT Mon Jul 7 2025 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075- 081>086-092>097-082015- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun- Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene- Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Jasper- Poweshiek-Cass-Adair-Madison-Warren-Marion-Mahaska-Adams-Union- Clarke-Lucas-Monroe-Wapello-Taylor-Ringgold-Decatur-Wayne- Appanoose-Davis- 313 PM CDT Mon Jul 7 2025 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...This afternoon and tonight Widespread thunderstorms are expected tonight. A few severe storms with damaging wind gusts are possible. Locally heavy rainfall and hail may occur overnight as well. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Thunderstorms are possible again on Tuesday then again late Thursday into Friday, with several rounds of storms possible during this period. .SPOTTER INFORMATION STATEMENT... Spotter activation is possible tonight.
Special Weather Statement
National Weather Service Des Moines IA
911 PM CDT Mon Jul 7 2025
IAZ015-023-033-034-044-080245-
Palo Alto IA-Calhoun IA-Sac IA-Pocahontas IA-Crawford IA-
911 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT POCAHONTAS...SAC...NORTHWESTERN
CALHOUN...NORTHERN CRAWFORD AND SOUTHWESTERN PALO ALTO COUNTIES
THROUGH 945 PM CDT...
At 910 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Laurens to 8 miles northwest of Sac City
to Battle Creek. Movement was southeast at 35 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Sac City, Pocahontas, Laurens, Lake View, Odebolt, Black Hawk Lake,
Rush Lake, Schleswig, Wall Lake, Schaller, Pomeroy, Fonda, Early,
Gilmore City, Charter Oak, Lytton, Kiron, Palmer, Ricketts, and
Havelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.
&&
LAT...LON 4221 9567 4221 9532 4247 9532 4248 9539
4256 9539 4256 9492 4296 9491 4274 9444
4230 9480 4204 9567
TIME...MOT...LOC 0210Z 311DEG 30KT 4281 9483 4250 9512 4234 9559
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
941 PM CDT Mon Jul 7 2025
IAZ023-024-033>035-044>046-080315-
Humboldt IA-Calhoun IA-Sac IA-Webster IA-Greene IA-Pocahontas IA-
Carroll IA-Crawford IA-
941 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREENE...
NORTHWESTERN WEBSTER...POCAHONTAS...SOUTHEASTERN SAC...CALHOUN...
SOUTHWESTERN HUMBOLDT...CRAWFORD AND CARROLL COUNTIES THROUGH 1015 PM
CDT...
At 941 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Pocahontas to 7 miles north of Lake City
to 8 miles south of Black Hawk Lake to 7 miles east of Ute. Movement
was southeast at 40 mph.
HAZARD...Wind gusts up to 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Carroll, Denison, Sac City, Pocahontas, Rockwell City, Lake City,
Manson, Manning, Glidden, Lake View, Dunlap, Black Hawk Lake, North
Twin Lake, South Twin Lake, Schleswig, Wall Lake, Manilla, Pomeroy,
Fonda, and Rolfe.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.
&&
LAT...LON 4214 9567 4221 9534 4221 9532 4222 9532
4251 9487 4288 9474 4272 9425 4222 9443
4189 9492 4186 9518 4186 9567
TIME...MOT...LOC 0241Z 310DEG 33KT 4270 9465 4237 9476 4218 9503 4206
9557
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
1012 PM CDT Mon Jul 7 2025
IAZ034-035-044>046-057-058-080345-
Guthrie IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-Carroll IA-
Crawford IA-
1012 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN GREENE...WESTERN
WEBSTER...NORTHWESTERN GUTHRIE...NORTHERN AUDUBON...CALHOUN...
SOUTHERN CRAWFORD AND CARROLL COUNTIES THROUGH 1045 PM CDT...
At 1012 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles east of Manson to 11 miles west of
Gowrie to 5 miles northeast of Glidden to near Irwin. Movement was
southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Fort Dodge, Carroll, Denison, Jefferson, Audubon, Rockwell City, Lake
City, Manson, Manning, Coon Rapids, Glidden, Gowrie, North Twin Lake,
Fort Dodge Regional Airport, South Twin Lake, Manilla, Coalville,
Scranton, Otho, and Dow City.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
west central Iowa.
&&
LAT...LON 4198 9567 4213 9503 4221 9486 4256 9459
4256 9407 4210 9428 4194 9442 4166 9509
4186 9510 4187 9567
TIME...MOT...LOC 0312Z 315DEG 29KT 4250 9439 4224 9450 4209 9463 4181
9527
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
DodsonSpecial Weather Statement
National Weather Service Des Moines IA
1039 PM CDT Mon Jul 7 2025
IAZ034-035-045>047-057>059-080415-
Guthrie IA-Boone IA-Audubon IA-Calhoun IA-Webster IA-Greene IA-
Carroll IA-Dallas IA-
1039 PM CDT Mon Jul 7 2025
...STRONG THUNDERSTORMS WILL IMPACT GREENE...SOUTHWESTERN WEBSTER...
NORTHERN GUTHRIE...AUDUBON...SOUTHEASTERN CALHOUN...SOUTHERN
CARROLL...WESTERN BOONE AND NORTHWESTERN DALLAS COUNTIES THROUGH 1115
PM CDT...
At 1039 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 4 miles northeast of Gowrie to 6 miles
northeast of Jefferson to near Coon Rapids to near Audubon. Movement
was southeast at 35 mph.
HAZARD...Wind gusts of 50 to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Jefferson, Audubon, Guthrie Center, Ogden, Coon Rapids, Glidden,
Gowrie, Lake Panorama, Exira, Dayton, Grand Junction, Elk Horn,
Scranton, Bayard, Churdan, Farnhamville, Templeton, Kimballton,
Bagley, and Harcourt.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 400 AM CDT for
southwestern and west central Iowa.
&&
LAT...LON 4187 9509 4202 9482 4227 9452 4237 9444
4224 9398 4194 9405 4177 9430 4162 9459
4150 9502 4151 9504 4160 9504 4160 9509
TIME...MOT...LOC 0339Z 310DEG 30KT 4234 9424 4210 9430 4189 9464 4177
9485 4172 9500
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
DodsonThe Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 04:27 UTC.
7 thunderstorm wind. Local standard time, as filed.
Wind gust measured on a PWS in southwest Cass County.
Large, old tree down in Massena. Damage to electrical conduit on side of building. Images submitted via social media. Time estimated from radar.
Social media report of a tree down near Douglas and 50th with branches down in neighborhoods in the vicinity. Time estimated from radar.
Personal weather station gusted to 60 mph near Lenox.
Photo of medium sized tree pushed over. Reports of multiple trees down and one uprooted. Time estimated by radar.
Social media report with top of a large tree snapped. Time estimated from radar.
Social media report of 4 inch diameter tree limb snapped. Time estimated from radar.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2025Every state in 2025This day in weather historyWarnings in Iowa, July 2025
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1287435, 1287454, 1287440, 1287441, 1287445, 1287447, 1287449.